Tablets of coated 5-aminosalicylate (5-ASA) called mesalazines are among the most widely prescribed preparations for the treatment of colitis, including ulcerative, Crohn's disease (CD), collagenous and lymphocytic colitis, and-to a lesser extent-CD of the small bowel. Mesalamines have, to a large extent, replaced the parent drug sulfasalazine because they produce fewer side effects. Although mesalamines have been known from earlier studies to produce occasional diarrhea, the true incidence of this effect is not known and is not always recognized. We are presenting the cases of five patients in whom oral mesalamines produced severe and persistent diarrhea-made worse by increasing doses of the drug-and intensified the colitis in two. Recognition of the problem is by symptom analysis after careful history taking. Changing the therapeutic regimen or discontinuing the medication is usually required to reverse this potentially debilitating and occasionally life-threatening side effect.